A new study has reported that weight gain after breast cancer diagnosis can increase hot flashes associated with aromatase inhibitors treatment. Hot flashes are common in postmenopausal breast cancer survivors using aromatase inhibitors, but risk factors for these symptoms have not been well defined. The study included 300 women enrolled at an average age of 61 years after an average exposure to aromatase inhibitors of 23 months. The study measured the influences of current body size and weight change since breast cancer diagnosis on patient-reported occurrence of hot flashes. Fifty-nine percent of the study participants reported hot flashes, 32% indicated that their hot flashes were moderate to severe, and 25% reported that their hot flashes were significantly worse since beginning aromatase inhibitor treatment.

Current body size was not associated with incidence or severity of hot flashes, or change in hot flash severity with initiation of aromatase inhibitor therapy. Sixty-one percent of the women had maintained their weight within 10 lbs, 27% had gained weight (at least 10 lbs), and 11% had lost weight (at least 10 lbs) since breast cancer diagnosis. Weight gain was found to be independently associated with hot flash occurrence; women who gained at least 10 lb since breast cancer diagnosis were two times more likely to have hot flashes than women who maintained or lost weight.

Implications of the study results

Aromatase inhibitors, which include Femara (letrozole), Arimidex (anastrozole), and Aromasin (exemestane), are designed to inhibit the conversion of androgens into estrogens in the body. Aromatase inhibitors generally are used for estrogen receptor positive (ER+) breast cancer in postmenopausal women. The study concludes that gaining weight could increase hot flashes and hints that losing weight could reduce them while on aromatase inhibitor treatment. Note that weight gain after breast cancer is also associated with poorer breast cancer outcomes among women who are not underweight.

It appears to be inadvisable to use herbal preparations to relieve hot flashes during aromatase inhibitor treatment. The herbal preparations that work are invariably estrogenic, thereby increasing the level of estrogens in the body (in opposition to the intended effects of aromatase inhibitor treatment) and potentially reducing the effectiveness of the treatment. Nor are bioidentical hormones a safe alternative.